Get your full text copy in PDF
Laetitia Beernaert, Julien Vanderhulst
(Department of Geriatrics, Erasme Hospital, Free University of Brussels (ULB), Brussels, Belgium)
Am J Case Rep 2020; 21:e927929
Antithyroid drugs, namely methimazole, are well-known causes of drug-induced lupus erythematosus. This is, however, an infrequent adverse effect. Selective Immunoglobulin A (IgA) deficiency, in contrast, is the most common primary immunodeficiency. Patients with IgA deficiency are at risk of developing infectious diseases, but also autoimmune diseases such as Grave’s disease or systemic lupus erythematosus.
CASE REPORT: We report a case of methimazole-induced lupus erythematosus in a 32-year-old man with renal involvement and concomitant selective IgA deficiency. Symptoms promptly resolved after treatment with hydroxychloroquine and corticosteroids after discontinuation of methimazole. Lupus nephritis required treatment with cyclophosphamide followed by maintenance therapy with mycophenolate mofetil.
CONCLUSIONS: Drug-induced lupus erythematosus usually develops after a few months or years of exposure to the causative agent. No specific symptoms exist. The diagnosis is not based on particular specific tests, but relies on a set of arguments evoking the role of the medication inducing the condition. The first step in treatment is to stop the causative drug. The therapeutic management of the various manifestations does not differ from that of idiopathic systemic lupus erythematosus. We briefly discuss the relationship between drug-induced lupus erythematosus, Grave’s disease, and IgA deficiency, and suggest that IgA deficiency may act as a potential risk factor. Testing for IgA deficiency could be helpful in patients being treated with drugs known to be associated with drug-induced lupus erythematosus.